Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 17, 2003, 7:41 PM CDT for Pine County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 7:41 PM CDT (00:41 UTC)
- Expired
- Jun 17, 2003, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Pine County, MN
The radar
The Duluth radar (KDLH), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 180041 SVRDLH MNC115-180145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 740 PM CDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 845 PM CDT * AT 740 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER KERRICK...OR ABOUT 25 MILES NORTHEAST OF HINCKLEY...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRUNO AROUND 750 PM... ASKOV AROUND 805 PM... DUXBURY AROUND 815 PM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...MOVE INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION LIKE A RAVINE OR DITCH. LAT...LON 4634 9249 4634 9278 4599 9278 4603 9236 $$ SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:30 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jun 17, 2:30 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT TUE JUN 17 2003 SFC TROF MAKING ONLY SLOW PROGRESS ACRS NRN MN AND CONTS TO WEAKEN AS ASSOC S/WV SCOOTS OFF TO THE NE. TROF SHUD BE OVR OR JUST E OF DLH BY 00Z. AREA BTWN TROF AND SHRA ENTERING NWRN WI STILL UNSTABLE AND NOW RECEIVING SOME SUNSHINE. LIMITING FACTORS ARE WK VERT WIND SHEAR AND WK LOLVL FORCING OTHR THAN SFC HEATING. SOME STORMS ALREADY REFIRING IN NWRN CWA ALG TROF. WILL HAVE TO WATCH CLOSELY FOR ISOLD SVR REST OF AFTN/EVE. SEE SWODY1 FOR MORE DETAILS. WILL ACCOUNT FOR THIS IN FIRST PD OF NEW ZFP. ACTIVITY SHUD DIMINISH RAPIDLY THIS EVE AS TROF PASSES...COOLER/DRIER AIR MOVES INTO THE RGN...AND WE LOSE SUNSHINE. ANOTHER UPR TROF SWINGS ACRS THE WRN GRT LKS ON WED...BUT AMS QUITE DRY BY THEN WITH INCREASING SUBSIDENCE. WILL KEEP DRY. MAY ADJUST 1ST PD POPS OR TIMING A BIT...OTHW CURRENT GRIDS LOOK TO BE ON TRACK. NEXT MENTION OF PRECIP WILL BE THIS WEEKEND AS MAJ W COAST TROF DEVELOPS AND NEW SERIES OF S/WVS APPROACH FROM THE SW. TEMPS STILL IN LINE WITH MOS GUIDANCE AND CAA PATTERN THAT SETS UP FOR NXT 48 HRS. LTL OR NO CHANGES PLANNED FOR TEMP GRIDS. .DLH...NONE. ERF
Hazardous weather outlook, Jun 17, 7:21 AM CDT, 12 hours 20 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 721 AM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY...AND FROM EXTREME EASTERN MINNESOTA INTO NORTHWEST WISCONSIN THIS EVENING. MOST OF THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...PRODUCING LARGE HAIL OR DAMAGING WIND. THE THUNDERSTORMS SHOULD END IN FAR NORTHERN MINNESOTA TOWARD INTERNATIONAL FALLS LATER THIS AFTERNOON...AND CONTINUE TO DECREASE FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:04 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 26 min |
| Jun 17, 7:06 PM CDT | Special Marine Warning | DLH | 39 min | |
| Jun 17, 8:46 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.